Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 52, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 28, 2018, 4:18 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 4:18 AM HST (14:18 UTC)
- Expired
- Aug 28, 2018, 7:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 72 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 5:01 AM HST | FLASH FLOOD | 5 Nw Kalihi, HI | KAMEHAMEHA HWY. WEST BOUND NEAR MIDDLE ST. IS BLOCKED DUE TO THE KALIHI STREAM OVER FLOWING. |
| Aug 28, 6:49 AM HST | FLASH FLOOD | 3 Sw Kaneohe, HI | LIKELIKE HIGHWAY IS CLOSED IN BOTH DIRECTIONS ON THE KANEOHE SIDE OF THE TUNNELS DUE TO DEBRIS ON THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 2.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 750 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
020
WGHW50 PHFO 281418
FFWHFO
HIC003-281715-
/O.NEW.PHFO.FF.W.0052.180828T1418Z-180828T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
418 AM HST TUE AUG 28 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 715 AM HST.
* At 414 AM HST, local law enforcement reported Likelike highway
town bound between Valley View drive and Nalanieha street is
blocked due to flooding and debris on roadway. Rain was falling at
a rate of one to two inches per hour over the area.
* Locations in the warning include but are not limited to...
Honolulu, Ahuimanu, Waimanalo, Salt Lake, Kailua, Manoa, Maunawili,
Kaneohe, Kalihi, Hawaii Kai, Moanalua and Palolo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 715 AM HST if heavy rain
persists.
LAT...LON 2141 15777 2147 15777 2133 15770 2131 15765
2126 15770 2130 15772 2128 15776 2130 15787
2134 15790 2131 15795 2137 15797 2135 15795
2138 15794 2142 15797 2147 15791 2148 15784
$$2 follow-up statements
986
WGHW70 PHFO 281508
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
508 AM HST TUE AUG 28 2018
HIC003-281715-
/O.CON.PHFO.FF.W.0052.000000T0000Z-180828T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
508 AM HST TUE AUG 28 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 506 AM HST...local law enforcement reported Kamehameha Highway
west bound by Middle Street is blocked due to Kalihi Stream
overflowing.
Locations in the warning include but are not limited to...
Honolulu, Ahuimanu, Waimanalo, Salt Lake, Kailua, Manoa, Maunawili,
Kaneohe, Kalihi, Hawaii Kai, Moanalua and Palolo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 715 AM HST if heavy rain
persists.
LAT...LON 2141 15777 2147 15777 2133 15770 2131 15765
2126 15770 2130 15772 2128 15776 2130 15787
2134 15790 2131 15795 2137 15797 2135 15795
2138 15794 2142 15797 2147 15791 2148 15784
$$181
WGHW70 PHFO 281706
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
706 AM HST TUE AUG 28 2018
HIC003-281715-
/O.EXP.PHFO.FF.W.0052.000000T0000Z-180828T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
706 AM HST TUE AUG 28 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
WILL EXPIRE AT 715 AM HST...
Weather radar showed that heavy rain has ended. However, Likelike
Highway tunnels remain closed in both directions due to debris on
the road from previous flooding earlier this morning.
LAT...LON 2141 15777 2147 15777 2133 15770 2131 15765
2126 15770 2130 15772 2128 15776 2130 15787
2134 15790 2131 15795 2137 15797 2135 15795
2138 15794 2142 15797 2147 15791 2148 15784
$$
FosterWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 4:00 AM HST, 18 minutes earlier.
Area forecast discussion, Aug 28, 4:00 AM HST, 18 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 400 AM HST Tue Aug 28 2018 .SYNOPSIS... Lingering deep tropical moisture associated with Lane will keep island weather cloudy and wet today. Drier, more typical trade wind weather is expected to spread from east across the state tonight into Wednesday, prevailing through Friday. A more showery trade wind weather may return to the state over the later part of the weekend. && .DISCUSSION... Tropical moisture associated with Lane continues to affect the islands, especially Kauai and Oahu early this morning, bringing locally heavy rainfall. Early morning Lihue and Hilo soundings still revealed a rather moist and unstable airmass, with precipitable water over two inches. A strong high pressure centered far north-northeast of the island will maintain moderate trade winds to the areas through much of the week. Since the deep tropical moisture is expected to persist for much of the day, expect wet trade wind weather for the islands today. Atmospheric conditions will remain moist and unstable, keeping the potential for heavy showers elevated, specially for the windward and mountain areas. Daytime heating will further aid cloud development over the islands. There is still a slight chance of thunderstorms along leeward Big Island lower slopes and coast Tuesday afternoon. Many areas around the state, specially on Big Island, Maui and Kauai have already received a lot of rainfall and grounds are saturated. It does not take much more rain for flash flooding to develop. A Flood watch remains in effect for all islands through this afternoon. Latest forecast models still indicated drier and more stable airmass will spread to the islands from east tonight, though it may take a little time before getting to the western islands. Hence, have kept precipitation chance a little higher for Kauai and Oahu early part of the evening. Improving weather for all islands is expected on Wednesday, with more typical drier trade wind weather through the remainder of the work week. The islands could see an increase in trade showers over the later part of the weekend as a weak surface trough with associated deep moisture reach the state from the east. && .AVIATION... Deep tropical moisture will linger over the Hawaiian Islands for one more day with a gradual drying trend moving in from the east later this evening. Areas of MVFR ceilings and visibilities in passing showers are expected mainly over windward and mountain slopes of all islands. Potential for isolated thunderstorms remains in the forecast for Kauai through the early morning hours, and over the Big Island this afternoon. AIRMET Sierra for mountain obscuration will likely remain in effect for all islands through the morning. This AIRMET may be dropped for some islands starting this afternoon. AIRMET Tango remains in effect for low level turbulence over and south through west of mountains. This AIRMET will likely remain in effect through Wednesday morning due to breezy trade winds. && .MARINE... Lane continues on its westward course, further away from the state. However, a trailing band of moisture associated with Lane is still affecting the isles and the area to their west and southwest. Otherwise, locally strong trades will persist through at least Wednesday as high pressure maintains a tight gradient over the islands. Thus, the Small Craft Advisory (SCA) remains in effect for the waters around Maui and south of the Big Island through at least midweek. Tropical Cyclone Miriam is forecast to enter the Central Pacific Hurricane Center area of responsibility around Wednesday afternoon or evening then turn north once it crosses 140W. The strength of the trades after Thursday depends on Miriam's eventual track. Surf will be minimal through the upcoming weekend, but small swells from the northwest, south, and southeast will keep the surf from becoming flat. The largest of the south swells is expected over the upcoming weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this afternoon for all Hawaii islands. Small Craft Advisory until 6 PM HST Wednesday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Hui AVIATION...Bohlin MARINE...Kinel
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 2:12 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Aug 27, 3:32 PM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 36 hr |
| Aug 27, 3:51 PM HST | Areal Flood Advisory | HFO | Kalawao | 89 min |
| Aug 27, 6:29 PM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Aug 27, 9:26 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 27, 11:57 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 28, 12:03 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 28, 2:29 AM HST | Flash Flood Warning | HFO | Kauai | 18 hr |
| Aug 28, 3:03 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 28, 5:37 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 28, 7:11 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 28, 11:31 AM HST | Special Marine Warning | HFO | 44 min | |
| Aug 28, 12:12 PM HST | Special Marine Warning | HFO | 48 min | |
| Aug 28, 12:55 PM HST | Special Marine Warning | HFO | 65 min |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.